A Sudbury woman's life has been dramatically changed ever since getting a routine medical injection in the summer of 2021.
Within five minutes, while sitting in her car in the parking lot of the doctor's office, Kayla Gauthier knew something was wrong. At first she thought it was an adrenaline rush from getting a needle. Gauthier said getting a needle always made her nervous.
She said she could tell that wasn't the case. She knew she was sick. And she was scared. She had just put her baby in the car seat.
"My vision went completely black, I was unable to see anything at all. I was sweating, but I also felt cold, shaky and instantly weak. The rush of nausea was horrendous," Gauthier said.
“With what little strength I had left, I opened the car door to puke, as I didn’t want it in the car or on me. The parking lot was full of puddles, and it was raining heavily, but at that moment I couldn’t think. I puked, and then passed out, falling out of the car and into a puddle of puke and rain.”
A man in the parking lot saw what happened. He ran into the clinic and the doctor who had treated Gauthier came out. An ambulance was called. The paramedics gave Gauthier a shot of epinephrine.
Gauthier was rushed to Health Sciences North with her child in the ambulance with her.
"When I got to the hospital, my blood pressure was so low it was not registering on the monitor,” she said. “But my heart rate was over 155 beats per minute. I was drained of colour; my throat and body were swollen. I was crying, terrified of leaving my kids behind without a mother, scared that I was not going to make it out of there alive because I was not able to move my body, see or breathe right.
“Hours later, I was feeling well enough to leave the hospital. I had no idea what happened, what changed and what was wrong with my body."
Gauthier didn't know what caused the allergic reaction.
"The hospital had no idea what was happening either," she recalled. "I never experienced anaphylactic shock before and it was concerning. They gave me medications that reduced the symptoms and I was released about six hours later. They were not able to give me an exact reason, but said it could have been a component of the birth control I had taken."
Gauthier had visited the doctor that day to get a shot of Depo-Provera, a common birth control medication.
Within a month after the parking lot incident, Gauthier visited an allergy specialist in Barrie to learn more.
"After a few tests I was diagnosed with an anaphylactic allergy to polyethylene glycol (PEG)," she said.
It is a common enough product that is used in scores of medicines, cleaners, cosmetics and even food. Among the uses for the substance, according to Health Canada, is as a binder, a coating, an adhesive, a lubricant, a thickening agent, a suppository base and a solvent, among other things.
Gauthier found it confusing. Her allergic reaction came within five minutes of getting the Depo-Provera shot. Experts say an allergic reaction can happen in minutes, but it had never happened before using Depo-Provera, she said.
Gauthier remembered something from the previous month. She had received a COVID-19 Moderna vaccine four weeks earlier. Depo Provera has PEG. Moderna has PEG.
She discussed this with her allergist.
"After taking a history of the last few years of my life, including the medications I was taking, the birth control I had received for years and the timeline of when I had received the vaccine — which was about a month before — he determined that it was possible it could have happened before, but that Moderna could have been a trigger," Gauthier said.
Since that time she cannot use many products that were once part of her everyday life.
"There are only a few thousand in Canada with this anaphylactic allergy and it has impacted everything I do. Cleaning my house, washing my laundry or hair, bathing my children, using hand sanitizer from a store, aerosols in stores, pain medication and so much more," she said.
Gauther said she does not go out alone anymore either.
"I also try to go in public with someone who knows my allergy and the situations that can arise from accidental exposure, such as perfume, cologne or cleaning products in a store."
She said there are only a handful of products she is able to use, things like children's Benadryl and some shampoo products.
"I now use a lot of all-natural products. If it does not have a label, I can Google every ingredient and the process that it goes through," said Gauthier.
"Recently, I used a skin care product that looked PEG-free but found out one of the ingredients was processed with PEG. The small amount gave me second-degree chemical burns on my face. I have to stick to the things I know are safe, thoroughly wash all the fruit and veggies I buy, be careful when I am in public and never assume anything is safe."
In an article on its website, the Carolina Asthma and Allergy Center said while allergies are often thought of as something people are born with, a person can develop an allergy at any time of their lives.
Len Gillis covers health care and mining for Sudbury.com.